MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INT HEX CAP SCR 5.0MM X 35MM; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INT HEX CAP SCR 5.0MM X 35MM; NAIL, FIXATION, BONE
Catalog Number 71642235
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Injury (2348)
Date of Event 05/06/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a revision surgery to remove trigen retrograde femoral nail (initial insertion date (b)(6) 2019, revision surgery date (b)(6) 2020) the threads of the 2 proximal internal hex capture screws disassembled during removal and furthermore fell into the medullary canal.The surgeon had a hard time to remove them and the surgery was delayed by more than 30 mins.There was no impact on the patient.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The threads on the device are heavily damaged and partially removed.A shard of metal from the threads was returned with the device.The medical investigation concluded that, based on the limited information provided, the root cause of the reported issue cannot be determined.Although a surgical delay was reported per e-mail communication, there was no impact on the patient and it was noted that the ¿patient is fine.¿ no further clinical assessment is warranted at this time.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.Some potential probable causes for this event could include a procedural error or device wear.

Brand Name
INT HEX CAP SCR 5.0MM X 35MM
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10122833
Report Number1020279-2020-02002
Device Sequence Number19545810
Product Code JDS
UDI-Device Identifier03596010464996
UDI-Public3596010464996
Combination Product (Y/N)N
Initial Reporter CountrySA
PMA/510(K) Number
K981529
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/31/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71642235
Initial Date Received by Manufacturer 05/09/2020
Supplement Date Received by Manufacturer08/24/2020
Initial Report FDA Received Date06/05/2020
Supplement Report FDA Received Date08/31/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age35 YR